Strong Wind, Alexander
- When
- April 23, 7:00 AM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Between a strong low pressure system over the Dakotas and high pressure off the Carolina coast, strong south winds gusted to between 40 and 50 mph. The strongest winds were over the Mississippi River counties of southern Illinois, extending into Marion.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Between a strong low pressure system over the Dakotas and high pressure off the Carolina coast, strong south winds gusted to between 40 and 50 mph. The strongest winds were over the Mississippi River counties of southern Illinois, extending into Marion. Peak wind gusts measured during the afternoon hours were 49 mph at the Southern Illinois Airport near Carbondale and 41 mph at the Williamson County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 5:28 AM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 628 AM CDT Sat Apr 23 2022 .UPDATE... Issued at 627 AM CDT Sat Apr 23 2022 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Monday night) Issued at 340 AM CDT Sat Apr 23 2022 The main focus in the short term is the potential for showers and thunderstorms Sunday into Monday, including the potential for heavy rainfall and perhaps a couple strong to severe storms. Forecast confidence is higher than average with relatively good model agreement. A deep low pressure system over the Northern Plains today will track northeast across the Upper Midwest and into Ontario Province of Canada by Monday. Initially, an upper level ridge over the southeastern U.S. will keep dry conditions in place through much of tonight. However, a strong pressure gradient between the Plains low and high pressure along the Atlantic Coast will result in windy conditions today. South winds 15 to 25 mph will occasionally gust to 25 to 35 mph by late morning into the afternoon, with the strongest winds over southeast Missouri and southern Illinois. Sunday will also be quite breezy, but not quite to the extent of today. Late tonight and early Sunday morning, scattered showers may begin to impact western portions of southeast Missouri and southern Illinois, but the activity should largely diminish through the morning hours as it progresses further east. The chance for showers and thunderstorms will be on the increase Sunday afternoon and peak Sunday night as a cold front approaches and makes passage through the region. Showers should taper off from west to east on Monday as the front departs, but a few thunderstorms will remain possible, especially across western Kentucky. Given the strong influx of Gulf moisture, GEFS/ECENS precipitable water and specific humidity values are forecast to be 2 standard deviations above normal, which exceeds the 90th percentile relative to climatology. As a result, periods of moderate to heavy rain are expected, which could lead to localized flooding issues. However, with storm total rainfall generally forecast from 1 to 2 inches, widespread flooding is not anticipated at this time. WPC does have the area in a slight/marginal risk for exceeding flash flood guidance late Sunday into Sunday night. Additionally, SPC has most of southeast Missouri and southern Illinois in a marginal risk for severe weather on Sunday. With only modest deep layer shear, the chance appears to be relatively brief, and focused primarily during the late afternoon and early evening hours when surface based instability is maximized. The primary concerns would be locally strong wind gusts and perhaps hail. Temperatures will start off much warmer than normal over the weekend, then trend to slightly cooler than average by Monday and Monday night. Highs should manage to top 80 degrees today, then average around 80 on Sunday before falling back into the 60s over most of the area on Monday. Lows in the 60s tonight are forecast to drop back into the upper 50s and lower 60s Sunday night, then 40s by Monday night. .LONG TERM...(Tuesday through Friday) Issued at 340 AM CDT Sat Apr 23 2022 Confidence is high in a dry and relatively cool forecast Tuesday and Wednesday, and then a warming trend through the end of the week. Confidence in the precipitation forecast decreases from Thursday through next Saturday. An upper trough, initially over the Plains will move eastward to the east coast by Wednesday, while upper ridging will develop over the mid-Mississippi valley. An upper trough is expected over the west coast, but there is plenty of evidence that it will at least in part lift northeast toward the northern Plains by next Saturday. This is the main source of widening model spread for Days 7 and 8. At the surface, high pressure will dominate the weather map through at least Wednesday, and could linger through the end of the period, if the western trough stays put. If and when energy emerges east of the Rockies, a warm front is likely to push north of the area and south winds will develop. Some of the 00Z guidance, including the GFS, bring a stronger trough into the Plains, and that could eventually push a cold front and an area of convection through the Quad State Friday night or Saturday. The NBM spreads low chance PoPs eastward into and across the area beginning Thursday and gradually ramps them upward toward 50% by the end of the period. PoPs Thursday through Friday are in response to a model signal for small mid-level disturbances attempting to ride through the ridge and bring some showers into our area. The Thursday PoPs seem a bit of a stretch with the surface high still in control of the region, but the Friday PoPs seem more reasonable, especially if a warm front is in our vicinity. We will have a slight chance of mainly afternoon thunderstorms Friday and next Saturday. Temperatures will start out several degrees below normal Tuesday and then gradually moderate through the week. If/when the good south winds kick in, temperatures should climb well above normal. && .AVIATION... Issued at 627 AM CDT Sat Apr 23 2022 VFR conditions will prevail through tonight. In addition to scattered cirrus, a few VFR cumulus with bases around 5 kft may develop in the heat of the day. It will also be windy as south winds increase to 15 to 20 knots with gusts of 20 to 30 knots by late morning and afternoon. Winds should subside to around 10 knots with gusts to 20 knots tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...DRS AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 404 AM CDT Sat Apr 23 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 404 AM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Today will be windy with south winds 15 to 25 mph and occasional gusts of 25 to 35 mph by late morning and afternoon. Southeast Missouri and southern Illinois will experience the strongest winds, which will make for rough chop on area waterways. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible Sunday afternoon and Sunday night. Lightning and locally heavy rainfall should be the main thunderstorm hazards. A few strong to severe storms with gusty winds and hail cannot be ruled out, especially Sunday afternoon and evening in portions of southeast Missouri and southern Illinois. In addition, some minor flooding issues will be possible, as 1 to 2 inches of rainfall is forecast across much of the area Sunday afternoon through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013668, 1013669, 1013670, 1013671.